×

A moving mesh finite element algorithm for singular problems in two and three space dimensions. (English) Zbl 0998.65105

Summary: A framework for adaptive meshes based on the Hamilton-Schoen-Yau theory was proposed by A. S. Dvinsky [ibid. 95, No. 2, 450-476 (1991; Zbl 0733.65074)]. In a recent work [ibid. 170, No. 2, 562-588 (2001; Zbl 0986.65090)] we extended Dvinsky’s method to provide an efficient moving mesh algorithm which compared favorably with the previously proposed schemes in terms of simplicity and reliability. In this work, we will further extend the moving mesh methods based on harmonic maps to deal with mesh adaptation in three space dimensions. In obtaining the variational mesh, we will solve an optimization problem with some appropriate constraints, which is in contrast to the traditional method of solving the Euler-Lagrange equation directly.
The key idea of this approach is to update the interior and boundary grids simultaneously, rather than considering them separately. Application of the proposed moving mesh scheme is illustrated with some two- and three-dimensional problems with large solution gradients. The numerical experiments show that our methods can accurately resolve detail features of singular problems in 3D.

MSC:

65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
35K15 Initial value problems for second-order parabolic equations
65M50 Mesh generation, refinement, and adaptive methods for the numerical solution of initial value and initial-boundary value problems involving PDEs
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Adjerid, S; Flaherty, J.E, A moving finite element method with error estimation and refinement for one-dimensional time dependent partial differential equations, SIAM J. numer. anal., 23, 778, (1986) · Zbl 0612.65071
[2] B. N. Azarenok, Variational barrier method of adaptive grid generation in hyperbolic problems of gas dynamics, SIAM J. Numer. Anal, to appear. Available at, http://www.math.ntnu.no/conservation/2001/042.html. · Zbl 1075.76051
[3] Azarenok, B.N; Ivanenko, S.A, Application of adaptive grids in numerical analysis of time-dependent problems in gas dynamics, Comput. maths. math. phys., 40, 1330, (2000) · Zbl 0997.76061
[4] Baines, M.J, moving finite elements, (1994), Oxford Univ. Press London · Zbl 0817.65082
[5] Beckett, G; Mackenzie, J.A; Ramage, A; Sloan, D.M, On the numerical solution of one-dimensional PDEs using adaptive methods based on equidistribution, J. comput. phys., 167, 372, (2001) · Zbl 0985.65097
[6] Beckett, G; Mackenzie, J.A; Robertson, M.L, A moving mesh finite element method for the solution of two-dimensional stephan problems, J. comput. phys., 168, 500, (2001) · Zbl 1040.65080
[7] Brackbill, J.U, An adaptive grid with directional control, J. comput. phys., 108, 38, (1993) · Zbl 0832.65132
[8] Brackbill, J.U; Saltzman, J.S, Adaptive zoning for singular problems in two dimensions, J. comput. phys., 46, 342, (1982) · Zbl 0489.76007
[9] Cao, W.M; Huang, W.Z; Russell, R.D, An r-adaptive finite element method based upon moving mesh pdes, J. comput. phys., 149, 221, (1999) · Zbl 0923.65062
[10] Carlson, N; Miller, K, Design and application of a gradient-weighted moving finite code, part II, 2-D, SIAM J. sci. comput., 19, 766, (1998) · Zbl 0911.65088
[11] Ceniceros, H.D; Hou, T.Y, An efficient dynamically adaptive mesh for potentially singular solutions, J. comput. phys., 172, 609, (2001) · Zbl 0986.65087
[12] Critini, V; Blawzdziewicz, J; Loewenberg, M, An adaptive mesh algorithm for evolving surfaces: simulations of drop breakup and coalescence, J. comput. phys., 168, 445, (2001) · Zbl 1153.76382
[13] Dorfi, E.A; Drury, L.O’c, Simple adaptive grids for 1-D initial value problems, J. comput. phys., 69, 175, (1987) · Zbl 0607.76041
[14] Dvinsky, A.S, Adaptive grid generation from harmonic maps on Riemannian manifolds, J. comput. phys., 95, 450, (1991) · Zbl 0733.65074
[15] Eell, J; Sampson, J.H, Harmonic mappings of Riemannian manifolds, Amer. J. math., 86, 109, (1964) · Zbl 0122.40102
[16] Hamilton, R, Harmonic maps of manifolds with boundary,, 471, (1975) · Zbl 0308.35003
[17] Kapila, A.K, Asymptotic treatment of chemically reacting systems, (1983)
[18] Kawk, S; Pozrikidis, C, Adaptive triangulation of evolving, closed, or open surfaces by the advancing-front method, J. comput. phys., 145, 61, (1998) · Zbl 0947.76068
[19] Li, R, moving mesh method and its application, (May 2000), School of Mathematical Sciences Peking University
[20] R. Li, W.-B. Liu, H.-P. Ma, and, T. Tang, Adaptive finite element approximation for distributed elliptic optimal control problems, submitted for publication (under revision). Also available at, http://www.math.hkbu.edu.hk/ ttang.
[21] Li, R; Tang, T; Zhang, P.W, Moving mesh methods in multiple dimensions based on harmonic maps, J. comput. phys., 170, 562, (2001) · Zbl 0986.65090
[22] Liao, G, A study of regularity problem of harmonic maps, Pacific J. math., 131, 291, (1988) · Zbl 0669.58010
[23] Liao, G; Smale, N, Harmonic maps with nontrivial higher-dimensional singularities,, 144, 79-89, (1993) · Zbl 0821.35038
[24] Liu, F; Ji, S; Liao, G, An adaptive grid method and its application to steady Euler flow calculations, SIAM J. sci. comput., 20, 811, (1998) · Zbl 0929.76091
[25] Miller, K; Miller, R.N, Moving finite element methods I, SIAM J. numer. anal., 18, 1019, (1981) · Zbl 0518.65082
[26] Moore, P.K; Flaherty, J.E, Adaptive local overlapping grid methods for parabolic systems in two space dimensions, J. comput. phys., 98, 54, (1992) · Zbl 0753.65079
[27] Oran, E.S; Boris, J.P, Numerical simulations of reactive flow,, (2000) · Zbl 0466.76098
[28] Ren, W; Wang, X.-P, An iterative grid redistribution method for singular problems in multiple dimensions, J. comput. phys., 159, 246, (2000) · Zbl 0959.65129
[29] Schoen, R; Yau, S.-T, On univalent harmonic maps between surfaces, Invent. math., 44, 265, (1978) · Zbl 0388.58005
[30] Stockie, J.M; Mackenzie, J.A; Russell, R.D, A moving mesh method for one-dimensional hyperbolic conservation laws, SIAM J. sci. comput., 22, 1791, (2001) · Zbl 0989.65096
[31] H.-Z. Tang, and, T. Tang, Moving mesh methods for one- and two-dimensional hyperbolic conservation laws. Preprint, 2001. Available at, http://www.math.ntnu.no/conservation/2001/014.html. · Zbl 1052.65079
[32] Tourigny, Y; H├╝lsemann, F, A new moving mesh algorithm for the finite element solution of variational problems, SIAM J. numer. anal., 35, 1416, (1998) · Zbl 0913.65059
[33] Tourigny, Y; Baines, M.J, Analysis of an algorithm for generating locally optimal meshes for L2 approximation by discontinuous piecewise polynomials, Math. comp., 66, 623, (1997) · Zbl 0863.41013
[34] Winslow, A, Numerical solution of the quasi – linear Poisson equation, J. comput. phys., 1, 149, (1967)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.